Tennessee, 2011

Damaging Winds in Tennessee, August 21, 2011

August 21, 2011 · NWS OHX · 3 events in 3 counties and zones

Severe thunderstorms with supercell characteristics moved southeast out of Kentucky across northern portions of Middle Tennessee during the early morning hours on August 21st. Widespread wind damage occurred around Clarksville, with more isolated damage further southeast towards Nashville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms with supercell characteristics moved southeast out of Kentucky across northern portions of Middle Tennessee during the early morning hours on August 21st. Widespread wind damage occurred around Clarksville, with more isolated damage further southeast towards Nashville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 20, 10:41 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 20, 10:41 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 PM CDT SAT AUG 20 2011

.UPDATE...FOR 06Z TAFS.

&&

.AVIATION...
ML/UL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE INTO THE AREA
SUNDAY. THIS FRONT EXPECTED TO BE NEAR BNA 00Z MONDAY...THEN EAST
OF CSV 06Z. GENERATED PCPN AHEAD LIKELY TO MOVE TO BNA VCNTY
BEFORE 12Z...AND OVER TO CSV 14-15Z....HANGING AROUND INTO THE
LATE AFTERNOON. THIS PCPN MAY REDUCE VSBYS BRIEFLY BUT CEILINGS
LIKELY TO STAY AOB 3KFT. OVERALL...VFR CONDITIONS WILL RULE THE
PERIOD...DESPITE PASSING WEAK SYSTEM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Aug 20, 4:18 AM CST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CDT SAT AUG 20 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
518 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 21, 1:35 AM CST
Where
Montgomery County, 0.38 mi NNE of New Providence to 0.94 mi SW of Clarksville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.555, -87.399

A one mile wide microburst struck Clarksville from northwest to southeast, causing considerable wind damage across the western and southern portions of the city. Roofs were blown off several businesses along Fort Campbell Boulevard and Dover Road east of Darlene Drive, including an apartment complex, pet store, and lumber store. Numerous trees and power lines were blown down throughout the city, with some trees falling on houses. Several business signs were also blown down. Winds were estimated from 60 to 70 mph.

Thunderstorm Wind, Robertson

When
August 21, 2:10 AM CST
Where
Robertson County, 2.17 mi SSE of Stroudsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.453, -87.099

WSMV-TV reported a gas station awning was damaged at I-24 exit 19.

Thunderstorm Wind, Davidson

When
August 21, 4:15 AM CST
Where
Davidson County, Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.170, -86.780

Multiple trees were blown down across Davidson County with several hundred people losing power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342079, 342081, 342080.